Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Newly Diagnosed
Jun 17, 2009

I was diagnosed HIV positive on June 2, 09 - most of the entire month, I had undergone symptoms that seem common in seroconverting/Acute HIV syndrome (is there a difference?). Im a white male in my mid twenties, and I'm trying my best to keep my head up and all, and I'm dead serious about trying to develop a healthy lifestyle and fight this thing. I met my Infectious Disease specialist today and my CD4 count was at an apparently troublingly low level of 240, viral load 130,000. This kind of scares me and the doctor believes that I might have an 'aggresive' virus or that I may have been infected several years ago, which I'm almost certain isn't the case. Anyways I have yet to take any meds but he perscribed Atripla with a follow up visit in 30 days. I was upset by how low my CD4 count is; Dr. told me that much lower than that would be classified as aids rather than hiv. But he felt that I could get the virus to undetectable levels within a month or two, without saying much else. I've been doing a major crash course on HIV lately, and I dont want to be passive about fighting it, but my lab results honestly are scaring the hell out of me. Any general advice or pointers? Thanks for taking time to read this, this site is an outstanding resource~

Response from Dr. Sherer

It's natural to be alarmed by all of the events that accompany a new diagnosis of HIV. Most people have feelings that their lives are premanently changed, and even ruined, by HIV. It is a life-altering experience. Still, most people also find a way to deal with it and put HIV into proper perspective in their lives.

It might help you to know of the latest data from two studies on the average life expectancy. The CDC just reported that the life expectancy, on average, in the US for a person living with HIV on treatment increased to an average of 20 years....implying that 50% lived longer than that.

And a study in gay men found that the average life expectancy for people who had not developed an AIDS-related condition (not just CD4 cells below 200) - which describes your situation - was to age 69. So these data apply to you - you have good reason to expect to live a long and productive life.

In other words, living with HIV is a long haul, and you want to let go of the alarm and shock of being positive as quickly as possible, so that you can get on with your life and the business of dealing respectfully with HIV without letting it take control of your life. Although you can't ignore it, you most certainly can live very normally and just manage HIV and ART medications like any other annoying nuisance that demands attention in your life, like paying your rent.

The good news is that the odds are strongly in your favor for a positive response to Atripla, in the range of 80%. You can increase the odds by simply taking every pill, every day, for as long as possible. It is particularly important that you do this during the first 6-9 months of treatment.

As your doctor likely explained, the one weakness of Atripla is that the most potent member of the three drug combination that is contained in Atripla - efavirenz (Sustiva) - has a low genetic barrier to resistance, and it is vulnerable to the development of resistance in the event of missed doses. You would be most susceptible to the development of resistance in the event of one or more missed doses during the first 6-9 months, because your viral load is still detectable during that time.

In contrast, ART medications, including Atripla, are somewhat more forgiving after you have achieved full viral suppression, i.e. after your viral load is consistently below the level of detection (eg <50 copies/ml in some labs). At that time, a single missed dose, though still potentially serious and undesirable, is somewhat less likely, by itself, to lead to resistance and virologic failure.

It might be helpful, if possible, to have the option to take a little time off from work when you first start the medications. I tell patients to expect to feel something different when you first start ART, even though half of patients have no side effects whatsoever on your medication. In your case, you can look forward to the medication, because it is likely to provide relief from the symptoms you are experiencing. In addition, though, 1/2 of patients on Atripla do experience some central nervous system side effects like dizziness, vivid dreams, or sleep disruption. Fortunately, these are usually mild and short lived after the first 2-4 weeks. That's why I advise patients to allow themselves a few days off work, if possible, in case they do experience these side effects.

Even if you experienced more severe side effects, your chances of a positive outcome are good, because there are plenty of other regimens that are highly effective in someone taking their first regimen. You can talk to your doctor about these other options, in the event that you have such side effects.

So my tips to you are simple to say, and not so easy to achieve: Figure out a system that will work in your life to take every dose of your medication on time every day. For some people, recruiting family and friends to help them is useful. Keep all of your doctor appointments, and pay attention, ask questions, and get to know what the goals of treatment are.

I encourage you to take this response to your next visit and talk to your doctor about it.


Previous
Anti-seizure medication and HIV
Next
Dropping CD4 Cause for concern?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement